Wednesday, June 28, 2017
Caffeine has been used by mankind for centuries. Caffeine is a common substance found in products that we use every day, from medications to sodas and energy drinks. Also known as a stimulant drug, caffeine can have many risks if consumed in excess and in a short amount of time.
Recently, a teen in South Carolina lost his life after drinking several caffeine-containing drinks. The 16-year-old had consumed a large soft drink, a latte and an energy drink over a short period and later collapsed at his high school. The cause of his death was “probable arrhythmia”; otherwise known as an abnormal beating of the heart.While caffeine is generally considered safe for most adults in small quantities, too much can be dangerous and as in the case above, even deadly. Since caffeine is a stimulant and can make the heart beat faster or irregularly, it is important to limit the amount of caffeine consumed. Taking large amounts can also lead to increased urination which can result in a loss of essential nutrients and electrolytes that can also affect the heart.
Taking too much caffeine can cause nausea, anxiety, tremors, irregular or increased heartrate, and vomiting. If you or someone you know experiences these symptoms after ingesting a caffeine containing product, contact the Texas Poison Center Network at 1-800-222-1222 for help.
Thursday, June 8, 2017
The Texas Poison Center Network wants to warn you and your loved ones about the potential dangers of antihistamines such as Benadryl following the tragic death of several children. According to the state’s Child Fatality Review Panel, there were at least four infant and toddler deaths related to the use of Benadryl or similar antihistamines in Connecticut. Benadryl and other similar antihistamines are known to be toxic to young children. An antihistamine is a type of medicine used to help with allergy relief such as sneezing and congestion. These medications contain diphenhydramine, which can cause drowsiness. They are not recommended for children under the age of four, mainly due to the negative effects they can have on the body.
Additional side effects in children include:
- Headaches and sometimes blurred vision
-Nausea or diarrhea
Because children are still growing, they are more susceptible to these medications, putting them at greater risk than that of an adult. Doctors rarely prescribe these types of medications to young children, and if they do, it is under strict supervision. If you or a loved one has ingested Benadryl or a similar antihistamine, please contact the Texas Poison Center Network at 1-800-222-1222. We are available 24/7 to answer any concerns or questions.